Georgia, 2014

Flash Flooding and Damaging Winds in Georgia, September 1 to 3, 2014

September 1 to 3, 2014 · NWS FFC · 26 events in 21 counties and zones

Ample moisture and strong afternoon heating produced moderate to strong instability each afternoon with scattered strong to severe thunderstorms across North and Central Georgia. Slow moving thunderstorms with heavy rain setup over portions of North Georgia early in the morning on September 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$308,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Ample moisture and strong afternoon heating produced moderate to strong instability each afternoon with scattered strong to severe thunderstorms across North and Central Georgia. Slow moving thunderstorms with heavy rain setup over portions of North Georgia early in the morning on September 3rd. Rainfall amounts from 4 to 6 inches occurred in the Dalton area and caused flash flooding. Another slow moving thunderstorm with heavy rain produced isolated flash flooding south of Calhoun in the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 1, 2:34 PM EST, 18 minutes earlier.

Area forecast discussion, Sep 1, 2:34 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
334 PM EDT MON SEP 1 2014

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
THE COMBINATION OF WEAK RIDGING AND MOISTURE ACROSS THE AREA WILL
CONTINUE TO SUPPORT DIURNAL CONVECTION THROUGH THE SHORT TERM
PERIOD. HAVE GONE WITH CHANCE POPS FOR THIS AFTERNOON AND
TUESDAY...DIMINISHING AFTER 10 PM. MLCAPES CONTINUE TO BE
DECENT...WITH HIGHEST VALUES IN THE SOUTHERN PORTIONS OF THE
CWA...AND ALTHOUGH SEVERE STORMS ARE NOT NECESSARILY ANTICIPATED
TODAY OR TUESDAY...AN ISOLATED STORM CANNOT BE RULED OUT. STORMS
TUESDAY WILL LIKELY FIRE ALONG OLD BOUNDARIES FROM CONVECTIVE ACTIVITY
THIS AFTERNOON.

ABOVE NORMAL TEMPERATURES CONTINUE THROUGH TUESDAY AND INTO MID
WEEK. HAVE GENERALLY GONE WITH A BLEND OF MODEL GUIDANCE WITH
VIRTUALLY THE ENTIRE AREA IN THE LOW TO MID 90S IN THE AFTERNOON.

31

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
EAST-WEST ORIENTED UPPER RIDGE SHOULD REMAIN FIRMLY IN PLACE
ACROSS SOUTHERN STATES THRU SATURDAY. EVEN BY THE WEEKEND...NO
INDICATION OF STRONG PATTERN SHIFT OR AIRMASS CHANGE IN 12Z MODEL
GUIDANCE. MED RANGE MODELS IN GOOD AGREEMENT HEIGHT AND MOISTURE
FIELDS WHICH GET ABOUT AS CLOSE AS YOU CAN POSSIBLY GET TO MEDIAN
CONDITIONS FOR THE FIRST OF SEPTEMBER. WARM DAYS AND NIGHTS WITH
APPROX 30PCT COVERAGE OF AFTERNOON/EVENING SHRA/TSRA...PERHAPS A
BIT HIGHER COVERAGE BASED ON MODEL MEAN RH FIELDS.

NOT SEEING ANY HIGH IMPACT...TROPICAL SYSTEMS OR PATTERN CHANGING
FEATURES IN MODEL FORECASTS. 12Z GFS DOES TAKE A TURN FOR A WARMER
PATTERN NEXT WEEK WITH UPPER HIGH BUILDING OVER THE SOUTHEAST
CONUS...BUT THIS SOLUTION NOT CONSISTENT WITH PREV RUNS OR 12Z
ECMWF. REFRESHED TEMPS BASED ON 30DAY BIAS CORRECTED GRIDDED
BLENDED GUIDANCE AND LATEST HPC GUIDANCE. MOST OTHER FIELDS IN
GOOD SHAPE WITH ACCURATE DEPICTION OF DIURNAL CONVECTION IN POP
AND WX GRIDS.

SNELSON

PREV LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
ISSUED 323 AM EDT MON SEP 1 2014...
HIGH PRESSURE ALOFT AND AT THE SURFACE WILL CONTINUE THROUGH MID-
WEEK. THE SURFACE HIGH WILL CONTINUE TO HOLD ON WEDNESDAY...BUT A
WEAK BOUNDARY MAY TRY AND SNEAK THROUGH A WEAKNESS IN THE RIDGE.
THE BOUNDARY MAY PROVIDE SOME FOCUS FOR DIURNAL CONVECTION
WEDNESDAY INTO THURSDAY...BUT IT SHOULD DIMINISH BY FRIDAY. A
SECOND FRONTAL BOUNDARY MAY IMPACT THE CWFA DURING THE WEEKEND.
MODELS HAVE SLOWED THE BOUNDARYS PROGRESSION DOWN.

OVERALL...NO REAL CHANGES NEEDED TO THE EXTENDED FORECAST. POPS WILL
MAINLY REMAIN DIURNAL IN NATURE. COVERAGE SHOULD INCREASE TOWARDS
THE END OF THE WEEK AS THE SURFACE HIGH MOVES OFFSHORE AND WINDS
TURN MORE SOUTHERLY. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH
THE PERIOD...WITH WEDNESDAY AND THURSDAY BEING THE HOTTEST DAYS.

NLISTEMAA

&&

AVIATION...
18Z UPDATE...
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. SCT-BKN CU THIS
AFTERNOON ACCOMPANIED BY ISOLATED-SCATTERED SHOWERS AND
THUNDERSTORMS WILL DIMINISH OVERNIGHT. MODELS DO ADVERTISE A MID
LEVEL MOISTURE LAYER...SO HAVE CONTINUED WITH AT LEAST FEW-SCT
5-6KFT TONIGHT. WINDS WILL SHIFT TO THE W-WNW BY 14-15Z...WITH
SPEEDS GENERALLY 6KT OR LESS. BEST CHANCE FOR STORMS TUESDAY WILL
BE 19-22Z.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON ALL ELEMENTS.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  95  70  95 /  20  40  30  30
ATLANTA         73  93  73  90 /  20  30  20  30
BLAIRSVILLE     65  88  66  86 /  20  30  30  40
CARTERSVILLE    70  94  68  91 /  20  20  20  30
COLUMBUS        74  96  74  92 /  20  30  20  40
GAINESVILLE     71  92  71  91 /  20  30  30  40
MACON           71  95  71  94 /  20  40  20  40
ROME            69  94  68  91 /  20  20  20  30
PEACHTREE CITY  69  92  68  91 /  20  30  20  30
VIDALIA         74  95  74  93 /  20  30  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....SNELSON
AVIATION...31
Hazardous weather outlook, Sep 1, 10:55 AM EST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1155 AM EDT MON SEP 1 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1155 AM EDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF
GEORGIA THIS AFTERNOON AND EVENING. A FEW OF THE STORMS COULD
APPROACH SEVERE LIMITS AND HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS...NUMEROUS LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH SATURDAY
MAINLY IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 1, 12:21 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
121 PM EDT MON SEP 1 2014

GAZ033-044-011745-
121 PM EDT MON SEP 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN FULTON
COUNTY UNTIL 145 PM EDT...

AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PALMETTO...MOVING NORTHEAST AT 5 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS FULTON COUNTY...INCLUDING AREAS AROUND
CHATTAHOOCHEE HILL COUNTRY...PALMETTO...UNION CITY AND FAIRBURN.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

&&

LAT...LON 3372 8450 3364 8445 3365 8446 3355 8446
      3352 8459 3350 8461 3351 8473 3356 8477
TIME...MOT...LOC 1722Z 241DEG 5KT 3352 8462
Special weather statement, Sep 1, 12:51 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
151 PM EDT MON SEP 1 2014

GAZ044-053-011815-
151 PM EDT MON SEP 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN COWETA AND
FULTON COUNTIES UNTIL 215 PM EDT...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PALMETTO...MOVING EAST AT 10 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS COWETA AND FULTON COUNTIES...INCLUDING AREAS
AROUND CHATTAHOOCHEE HILL COUNTRY...THOMAS CROSSROADS...MADRAS...
CANNONGATE...PALMETTO...UNION CITY AND FAIRBURN. RESIDENTS IN THIS
AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY.

&&

LAT...LON 3356 8483 3371 8448 3365 8445 3355 8446
      3352 8459 3348 8463 3342 8462 3339 8475
      3355 8483
TIME...MOT...LOC 1752Z 248DEG 9KT 3351 8469
Special weather statement, Sep 1, 2:33 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
333 PM EDT MON SEP 1 2014

GAZ042-012000-
333 PM EDT MON SEP 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN CARROLL
COUNTY UNTIL 400 PM EDT...

AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JOHN TANNER STATE PARK...MOVING NORTHEAST AT
10 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS CARROLL COUNTY...INCLUDING AREAS AROUND JOHN
TANNER STATE PARK...ROOPVILLE...BOWDON...MOUNT ZION...CARROLLTON...
BOWDON JUNCTION...TREASURE LAKE...ABILENE...VILLA RICA AND TEMPLE.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

&&

LAT...LON 3369 8519 3370 8515 3369 8511 3372 8506
      3381 8505 3381 8500 3373 8491 3362 8490
      3361 8491 3345 8515 3358 8530
TIME...MOT...LOC 1933Z 225DEG 10KT 3358 8515
Special weather statement, Sep 1, 2:39 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
339 PM EDT MON SEP 1 2014

GAZ073-012015-
339 PM EDT MON SEP 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN BALDWIN
COUNTY UNTIL 415 PM EDT...

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BROWNS CROSSING...MOVING NORTH AT 5 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS BALDWIN COUNTY...INCLUDING AREAS AROUND
PANCRAS...COOPERS...SCOTTSBORO...BROWNS CROSSING...ALLENWOOD...
HARDWICK...MERIWETHER AND MILLEDGEVILLE. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

&&

LAT...LON 3295 8327 3294 8328 3294 8332 3295 8337
      3310 8341 3318 8343 3318 8339 3317 8337
      3318 8333 3314 8317
TIME...MOT...LOC 1939Z 195DEG 3KT 3304 8335
Special weather statement, Sep 1, 2:42 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 PM EDT MON SEP 1 2014

GAZ035-012015-
342 PM EDT MON SEP 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN BARROW
COUNTY UNTIL 415 PM EDT...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FORT YARGO STATE PARK...MOVING NORTH AT 10
MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS BARROW COUNTY...INCLUDING AREAS AROUND FORT
YARGO STATE PARK...RUSSELL...BETHLEHEM...WINDER...CARL...AUBURN...
COUNTY LINE...CHATEAU ELAN AND THOMPSONS MILL. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

&&

LAT...LON 3407 8377 3407 8374 3405 8371 3406 8370
      3405 8369 3405 8364 3391 8366 3391 8368
      3390 8376 3400 8387 3412 8382
TIME...MOT...LOC 1942Z 178DEG 8KT 3399 8377

The radar

The Atlanta radar (KFFC), 105 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 4 lightning, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Barrow

When
September 1, 2:52 PM EST to 3:02 PM EST
Where
Barrow County, 0.69 mi N of Winder
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.990, -83.720

The 911 center reported several trees down around Winder, including on bush Chapel Road, west Main Street and Alexander Street.

Thunderstorm Wind, Coweta

When
September 1, 3:20 PM EST to 3:30 PM EST
Where
Coweta County, Newnan
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.370, -84.800

The Coweta County Emergency manager reported a tree down on Poplar Road and another tree down on Lower Fayetteville Road, both blocking traffic.

Lightning, Telfair

When
September 1, 4:06 PM EST
Where
Telfair County, 2.72 mi NE of Temperance
Property damage
$1,000
Reported by
911 Call Center
Coordinates
31.910, -83.120

Lightning struck a shed setting it on fire, completely burning it to the ground.

Thunderstorm Wind, Oglethorpe

When
September 1, 4:40 PM EST to 4:42 PM EST
Where
Oglethorpe County, 1.5 mi SSW of Hogan
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
33.810, -83.060

The 911 center reported a tree blown down on Salem Church Road.

Thunderstorm Wind, Monroe

When
September 1, 4:44 PM EST to 4:55 PM EST
Where
Monroe County, 0.69 mi N of High Falls
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.180, -84.020

The Monroe County Sheriff’s Office reported numerous trees down in northern Monroe County, including at least one on a house.

Lightning, Jasper

When
September 1, 5:20 PM EST
Where
Jasper County, Kunsford
Property damage
$5,000
Reported by
911 Call Center
Coordinates
33.180, -83.730

Multiple structure fires were reported due to lightning strikes.

Thunderstorm Wind, Floyd

When
September 1, 5:30 PM EST to 5:40 PM EST
Where
Floyd County, Six Mile
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.170, -85.200

The 911 center reported several trees down across the southern portion of Floyd County along with several power outages.

Thunderstorm Wind, Crawford

When
September 1, 5:40 PM EST to 6:00 PM EST
Where
Crawford County, 0.58 mi E of Gaillard
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
32.650, -83.990

Amateur radio operators reported a tree fell on a car along Avera Road, and the 911 center reported 2 trees near Sandy Point.

Thunderstorm Wind, Washington

When
September 1, 7:44 PM EST to 7:55 PM EST
Where
Washington County, 1.74 mi W of Deepstep
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.020, -82.950

The 911 center reported a tree blown down on Deep Step Road and power lines down in several locations in the county.

Lightning, Cobb

When
September 2, 1:00 PM EST
Where
Cobb County, Marietta
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
33.950, -84.550

Two roofers in Marietta were struck by lightning and hospitalized.

Thunderstorm Wind, Johnson

When
September 2, 4:20 PM EST
Where
Johnson County, Spann
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.670, -82.750

The Johnson County Emergency Manager reported four structures damaged by winds, including a mobile home blown off of a cinder block foundation and rolled, the roof of a hay barn blown off and shingles blown off a home.

Thunderstorm Wind, Houston

When
September 2, 5:15 PM EST to 5:25 PM EST
Where
Houston County, 0.69 mi S of Bonaire
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.540, -83.600

The Houston County Sheriff’s Office reported three trees blown down in Bonaire. One tree and live power lines fell onto a vehicle entrapping the occupant. No injuries were reported to the occupant of the vehicle.

Thunderstorm Wind, Wilkinson

When
September 2, 6:15 PM EST to 6:20 PM EST
Where
Wilkinson County, 2.7 mi WSW of Gordon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.860, -83.370

The public reported several trees down on a farm northeast of Myricks Mill.

Flash Flood, Whitfield

When
September 3, 2:30 AM EST to 8:30 AM EST
Where
Whitfield County, 3.25 mi NNE of Callaway Mill to 2.15 mi WSW of Trickum
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
34.870, -85.020

The Whitfield County Deputy Emergency Manager reported numerous reports of flooded roads and small drainage creeks in the Dalton area. Heavy rain of 4 to 6 inches caused flood waters to enter some buildings including a church and a car dealership on North Glenwood Avenue. A roof collapsed at a carpet plant on 5th Avenue due to the rain which flooded the building. Firefighters rescued several motorists stranded in high water on Willowdale Road. A USGS stream gage on Mill Creek at Chattanooga Avenue on the north side of Dalton reached flood stage of 11 feet. It crest at 11.7 feet.

Thunderstorm Wind, Schley

When
September 3, 2:30 PM EST
Where
Schley County, 0.69 mi S of La Crosse
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
32.170, -84.230

The 911 center reported a tree fell on Candy Cane Lane.

Thunderstorm Wind, Cherokee

When
September 3, 3:10 PM EST to 3:15 PM EST
Where
Cherokee County, 1.14 mi W of Canton
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.230, -84.500

The Cherokee County Emergency Manager reported a tree blown down on a house on Killian Road with one minor injury to an occupant of the house.

Thunderstorm Wind, Fulton

When
September 3, 4:00 PM EST to 4:10 PM EST
Where
Fulton County, 2.21 mi NE of Ft Mc Pherson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.720, -84.420

The Emergency Manager reported power lines were blown down on Peeples Street Southwest.

Thunderstorm Wind, Fulton

When
September 3, 4:25 PM EST
Where
Fulton County, 3.54 mi NE of Atlanta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.800, -84.350

The Emergency Manager reported power lines blown down at the corner of Wildwood Road and Merton Road, as well as on Mercer Street Northeast.

Flash Flood, Gordon

When
September 3, 4:45 PM EST to 8:30 PM EST
Where
Gordon County, 1.49 mi NNW of Lily Pond to 1.84 mi E of Plainville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.490, -84.980

The Gordon County Emergency Manager reported small drainage creeks out of their banks around 5 miles south of Calhoun and were flooding portions of some roads.

Thunderstorm Wind, Forsyth

When
September 3, 5:13 PM EST to 5:20 PM EST
Where
Forsyth County, 3.09 mi SE of Cumming Mathis Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.070, -84.130

The Forsyth County Emergency Manager reported several trees down in the southern end of Forsyth County.

Lightning, Forsyth

When
September 3, 5:20 PM EST
Where
Forsyth County, 3.43 mi E of Mars Hill Crossroads
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.150, -84.120

The Forsyth County Emergency Manager reported lightning struck 10 individual residences resulting in 4 structure fires.

Thunderstorm Wind, Hall

When
September 3, 5:20 PM EST to 5:30 PM EST
Where
Hall County, 6.33 mi W of Flowery Branch
Measured
60 kt (69 mph) estimated gust
Property damage
$750
Reported by
Broadcast Media
Coordinates
34.190, -84.040

Atlanta broadcast media reported estimated 60-70 mph winds. Two large pine trees were blown over and one hardwood was snapped about 25 feet above the ground.

Thunderstorm Wind, Forsyth

When
September 3, 5:25 PM EST to 5:30 PM EST
Where
Forsyth County, 3.43 mi E of Mars Hill Crossroads
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.150, -84.120

The Forsyth County Emergency Manager reported two trees blown down resulting in downed power lines.

Thunderstorm Wind, Bibb

When
September 3, 5:45 PM EST to 5:50 PM EST
Where
Bibb County, 2.15 mi SSW of Wesleyan College
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.870, -83.760

The 911 center reported power lines were blown down on Greentree Parkway.

Thunderstorm Wind, Hall

When
September 3, 5:50 PM EST to 6:00 PM EST
Where
Hall County, 0.69 mi N of Flowery Branch
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.190, -83.930

The 911 center reported several trees and power lines blown down across the county including in the Flowery Branch area and on Briarwood Drive in Oakwood.

Thunderstorm Wind, Bibb

When
September 3, 5:55 PM EST to 6:00 PM EST
Where
Bibb County, 1.35 mi WSW of Lanier Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.840, -83.670

The 911 center reported power lines blown down at the corner of Bailey and Napier.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543539, 543540, 543535, 543541, 543542, 543536, 543543, 543544, 543545, 543537, 543546, 543547, 543548, 543853, 543549, 543550, 543551, 543552, 543860, 543553, 543538, 543554, 543555, 543556, 543557, 543558.